Utah, 2013Drought in Utah, September 1 to 30, 2013
September 1 to 30, 2013 · NWS GJT · 7 events in 7 counties and zones
Significant strides were made during a very wet September against the lingering drought in eastern Utah. This was due to a lingering monsoon which brought abundant rainfall to most of the climate reporting sites across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant strides were made during a very wet September against the lingering drought in eastern Utah. This was due to a lingering monsoon which brought abundant rainfall to most of the climate reporting sites across the region. Many locations received in excess of an inch of water above that which normally occurs in September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 9:00 PM MST, 3 hours earlier.
Area forecast discussion, Aug 31, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 PM MDT SAT AUG 31 2013
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 330 PM MDT SAT AUG 31 2013
SCATTERED CONVECTION ACROSS THE HIGHER TERRAIN SHOWING LITTLE IN
THE WAY OF SIGNIFICANT MOVEMENT THIS AFTERNOON WITH HIGH PRESSURE
PARKED OVERHEAD. SO ANOTHER EVENING WITH POTENTIAL FOR HEAVY RAIN
AN CONVECTION DRIFTING VERY SLOWLY INTO THE VALLEYS. FEW OUTFLOW
BOUNDARIES NOTED IN RADAR IMAGERY DRIFTING AROUND AND THESE WILL
PROVIDE NEW FOCUS FOR ADDITIONAL STORMS TO FIRE...EVEN OVER THE
VALLEYS. WEAK WAVE ALSO WILL WORK ACROSS UTAH AND ARRIVE OVER
WESTERN COLORADO BETWEEN MIDNIGHT AND 6 AM...SO NOCTURNAL
CONVECTION LOOKS REASONABLE...BUT WILL CUT POPS BACK TO ISOLATED
COVERAGE AND ADJUST SHOULD ACTIVITY BECOME MORE ROBUST. LITTLE
CHANGE SUNDAY AND SUNDAY NIGHT WITH DEEP PLUME STILL OVERHEAD WITH
PRECIPITABLE WATER VALUES HOLDING WELL OVER AN INCH. AT THIS
POINT...WE APPEAR TO BE JUST ON THE EDGE OF THE DEEPEST PLUME OF
MOISTURE WITH PORTIONS OF SAN JUAN COUNTY UTAH UNDER THE BEST
POTENTIAL FOR VERY HEAVY RAINFALL. WILL GO AHEAD AND ISSUE A FLASH
FLOOD WATCH FOR THE CANYON COUNTRY AND THE LOWER ELEVATIONS OF
EXTREME SOUTHEAST UTAH WHERE RECENT EVENTS HAVE RESULTING IN FLASH
FLOODING. NO MAJOR ADJUSTMENTS WITH TEMPERATURES WITH PERSISTENCE
THE KEY.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 330 PM MDT SAT AUG 31 2013
A DISTURBANCE TRACKING TOWARDS THE NORTHEAST AROUND THE BACKSIDE
OF THE UPPER HIGH...WILL MOVE NORTHEAST-WARD THROUGH THE DAY ON
LABOR DAY. AT DAYBREAK THIS WAVE WILL BE OVER NORTHWEST UT...THEN
TRACK ACROSS WESTERN WY MOVING OVER THE NORTHWEST CORNER OF WY
DURING THE AFTERNOON. THE CONCERN FOR OUR AREA WILL BE HOW MUCH
ENERGY WILL BRUSH OUR NORTHWEST CORNER. EXPECT THAT THERE WILL BE
ENOUGH LIFT THROUGH THE DAY TO HELP ENHANCE OUR TYPICAL AFTERNOON
CONVECTION...ESPECIALLY OVER THE NORTH. ALSO MODELS INDICATE THAT
PRECIPITABLE WATER VALUES WILL PEAK OVER THE NORTH...WITH VALUES
OF AROUND AN INCH AT CRAIG MON AFTERNOON. THEREFORE HAVE UPPER
POPS SLIGHTLY OVER THE NORTHERN HALF DURING THE MORNING. THE
PREVIOUS FORECAST SHOWED GOOD COVERAGE IN THE AFTERNOON...SO ONLY
MADE MINOR TWEAKS TO THAT PERIOD. IN CONTRAST...THE SOUTHERN EDGE
A WEAK DRYING TREND IS INDICATED BEGINNING MON. THAT PORTION MAY
ALSO BE UNDER A SLIGHTLY SUBSIDENT AIR MASS BEHIND THE WAVE AS IT
PASSES TO THE NORTH. THAT SAID...WITH LITTLE CHANGE TO THE LARGE
SCALE PATTERN...SEE NO NEED TO SCALE BACK POPS MUCH DURING THE
AFTERNOON.
THE UPPER HIGH WILL GRADUALLY SHIFT NORTHWARD ON TUE...WITH THE
HIGH BECOMING CENTERED OVER COLORADO...WHERE IT WILL SIT THROUGH
THE REMAINDER OF THE WEEK. WHILE MODELS SHOW A MODEST DRYING TREND
ON TUE...THERE WILL CONTINUE TO BE PLENTY OF MOISTURE FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...
FAVORING THE MOUNTAINS AND SOUTH. ALSO ANY UNRESOLVED DISTURBANCES
WILL ENHANCE CONVECTION AS THEY PASS. THE 12Z GFS HAS BACKED OFF
ITS 06Z SOLUTION OF BRINGING THE WEST COAST LOW ACROSS THE
NORTHERN ROCKIES NEXT SAT...SO WILL MAKE NO CHANGES TO THE
PERSISTENT FORECAST.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1000 PM MDT SAT AUG 31 2013
SCATTERED RAIN SHOWERS WILL CONTINUE OVER THE WEST-CENTRAL CO AND
EAST-CENTRAL UT MOUNTAINS WITH A FEW SHOWER DRIFTING OVER THE
VALLEYS THROUGH ABOUT 09Z. KASE...KRIL AND KEGE HAVE ABOUT A 10
PERCENT CHANCE OF BRIEF MVFR VSBYS IN STRONGER SHOWERS. THESE
MOUNTAINS WILL EXPERIENCE OCCASIONAL OBSCURATIONS AS WELL. SHOWERS
AND CLOUDS WILL SLOWLY DECREASE THROUGH THE NIGHT. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP AND SHOW MORE AREAL COVERAGE SUNDAY
AFTERNOON AS MOISTURE INCREASES FROM THE SOUTH. MOUNTAINS WILL
HAVE LOCAL OBSCURATIONS...WITH BRIEF MVFR VSBYS POSSIBLE AT ALL
AIRPORTS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR UTZ022-029.
&&
SHORT TERM...JDC
LONG TERM...EH
AVIATION...CCHazardous weather outlook, Aug 31, 5:34 AM MST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
634 AM MDT SAT AUG 31 2013
COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
634 AM MDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OVER THE
WESTERN COLORADO MOUNTAINS...ARE EXPECTED BY THIS AFTERNOON AND
CONTINUING THROUGH THE EVENING. LOCAL HEAVY RAIN SHOWERS WILL BE
POSSIBLE FOR AREAS ALONG AND SOUTH OF THE INTERSTATE 70 CORRIDOR.
LOCAL FLOODING OR MUD DEBRIS FLOW MAY OCCUR WITH ANY ISOLATED
HEAVY SHOWERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE POTENTIAL FOR LOCALLY HEAVY SHOWERS WILL EXIST THROUGH LABOR
DAY. LOCAL FLOODING OR MUD DEBRIS FLOW MAY OCCUR WITH ANY HEAVY
RAIN SHOWER.
TUESDAY THROUGH FRIDAY...THE CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS CONTINUE IN THE MOUNTAINS...WITH ONLY A SLIGHT
CHANCE FOR THUNDERSTORMS IN THE DESERT VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Aug 31, 6:21 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
721 PM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HEAVY RAIN PARADOX 2N 38.39N 108.95W
08/31/2013 M0.53 INCH MONTROSE CO CO-OP OBSERVER
RAINFALL AMOUNT MEASURED OVER 1 HOUR TIME FRAME. NO
FLOODING OR RUN OFF PROBLEMS NOTICED DURING THIS
RAINFALL EVENT.
&&
EVENT NUMBER GJT1301463
15Drought, Eastern Uinta Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Severe drought held in place across much of the eastern Uinta Mountain range, though conditions improved to the moderate drought category within the western portion of this zone by late September.
Drought, Eastern Uinta Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Severe drought held in place across much of the eastern Uinta Basin, though there was improvement to the moderate drought category within the the western portion of this zone by late September.
Drought, Tavaputs Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Severe drought conditions improved to moderate drought conditions over the eastern Tavaputs Plateau by late September.
Drought, Grand Flat and Arches
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Severe drought conditions improved to the abnormally dry category by late September.
Drought, La Sal & Abajo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme to severe drought conditions improved significantly to the abnormally dry to moderate drought categories by late September.
Drought, Canyonlands / Natural Bridges
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme to severe drought conditions improved significantly across the canyon land region of southeast Utah as moderate to abnormally dry conditions moved in by late September.
Drought, Southeast Utah
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme to severe drought conditions improved significantly to the abnormally dry to moderate drought categories by late September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480206, 480207, 480208, 480209, 480210, 480211, 480212.